Direct Access Request Sign In
Clinical and Social Implications of Acetaminophen Intoxication: A Retrospective Study
CCCF Academy. Rezaei R. 11/13/19; 283427; EP101
Rayan Rezaei
Rayan Rezaei
Login now to access Regular content available to all registered users.

You may also access this content "anytime, anywhere" with the Free MULTILEARNING App for iOS and Android
Abstract
Discussion Forum (0)
Rate & Comment (0)
ePoster
Topic: Retrospective or Prospective Cohort Study or Case Series

Shafiee, Mohammad Ali1; Rezaei, Rayan1; Hajighadimi, Sarah1
1Department of Medicine, Division of General Internal Medicine, Toronto General Hospital, University Health Network (UHN), Toronto, Canada
 


Background: Acetaminophen (APAP) is the most common analgesic worldwide, and at doses of more than 4g/day it can lead to serious hepatotoxicity. Acetaminophen toxicity is responsible for approximately half of acute liver failure cases in Canada and the US, (Ostapowicz G, 2002) with 26,000 being hospitalized in the US for acetaminophen toxicity annually (Nourjah P, 2006). Overdoses can be intentional and unintentional since APAP related drugs have a safe reputation, but APAP overdose can induce acute liver failure (ALF) which requires supportive care and liver transplantation, and this treatment can be very costly. Typically, patients presenting within 24 hours of an acetaminophen overdose can be safely be managed in medical wards.
Objective: The objective of this study is to assess the clinical and social risk factors for acetaminophen toxicity and comorbidities that impact prognosis.
Methods: This is a retrospective observational study of patients admitted to the University Health Network (UHN) from 2015 to 2019. Study protocol was approved by Coordinated Approval Process for Clinical Research (CAPCR) at UHN. Clinical and demographic data were collected from the UHN electronic patient record. Missing data were omitted from the results, and not estimated.
Results: Based on preliminary results, 59% of the patients presenting with APAP toxicity were female. The age of the patients ranged from 19-78, and the median age was 39. 63% of the patients had an intentional overdose and 37% were unintentional. 87% of the patients presented with past psychiatric history with depression and bipolar disorder being the most notifiable conditions, and 27% of the patients presented with chronic pain. In total 93% of the patients presented with either chronic pain, psychiatric history, or both. 50% of the patients presented with a history of substance abuse. 38% had history of ethanol abuse, 37% had history of prescription drug overdose, and 28% had prior history of APAP overdose. The average time of patients presenting to the hospital was 18 hours. 5% of the cases required a liver transplant and 2% of the patients expired. 
Conclusion: The most significant risk factors for APAP toxicity in our study were past psychiatric history and chronic pain. In cases with chronic pain, APAP was taken in excess for its analgesic properties. APAP toxicity in these cases could have been prevented if the patients knew the adverse effects of overdosing on APAP. Individuals with psychiatric backgrounds had a high risk of overdosing APAP for its wide availability over the counter, typically in a suicide attempt. Education programs on APAP toxicity, as well as limiting the amount of APAP in a single package can reduce overdoses associated with both patients with chronic pain and those with psychiatric histories. Education on APAP should outline the adverse effects associated with an overdose, as well as instructing individuals to seek medical attention as soon as possible.
 


References

Nourjah P, A. S. (2006). Estimates of acetaminophen (Paracetomal)-associated overdoses in the United States. Pharmacoepidemiol Drug Saf 15(60, 398-405.
Ostapowicz G, F. R. (2002). Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med 137(2), 947-54.
 

ePoster
Topic: Retrospective or Prospective Cohort Study or Case Series

Shafiee, Mohammad Ali1; Rezaei, Rayan1; Hajighadimi, Sarah1
1Department of Medicine, Division of General Internal Medicine, Toronto General Hospital, University Health Network (UHN), Toronto, Canada
 


Background: Acetaminophen (APAP) is the most common analgesic worldwide, and at doses of more than 4g/day it can lead to serious hepatotoxicity. Acetaminophen toxicity is responsible for approximately half of acute liver failure cases in Canada and the US, (Ostapowicz G, 2002) with 26,000 being hospitalized in the US for acetaminophen toxicity annually (Nourjah P, 2006). Overdoses can be intentional and unintentional since APAP related drugs have a safe reputation, but APAP overdose can induce acute liver failure (ALF) which requires supportive care and liver transplantation, and this treatment can be very costly. Typically, patients presenting within 24 hours of an acetaminophen overdose can be safely be managed in medical wards.
Objective: The objective of this study is to assess the clinical and social risk factors for acetaminophen toxicity and comorbidities that impact prognosis.
Methods: This is a retrospective observational study of patients admitted to the University Health Network (UHN) from 2015 to 2019. Study protocol was approved by Coordinated Approval Process for Clinical Research (CAPCR) at UHN. Clinical and demographic data were collected from the UHN electronic patient record. Missing data were omitted from the results, and not estimated.
Results: Based on preliminary results, 59% of the patients presenting with APAP toxicity were female. The age of the patients ranged from 19-78, and the median age was 39. 63% of the patients had an intentional overdose and 37% were unintentional. 87% of the patients presented with past psychiatric history with depression and bipolar disorder being the most notifiable conditions, and 27% of the patients presented with chronic pain. In total 93% of the patients presented with either chronic pain, psychiatric history, or both. 50% of the patients presented with a history of substance abuse. 38% had history of ethanol abuse, 37% had history of prescription drug overdose, and 28% had prior history of APAP overdose. The average time of patients presenting to the hospital was 18 hours. 5% of the cases required a liver transplant and 2% of the patients expired. 
Conclusion: The most significant risk factors for APAP toxicity in our study were past psychiatric history and chronic pain. In cases with chronic pain, APAP was taken in excess for its analgesic properties. APAP toxicity in these cases could have been prevented if the patients knew the adverse effects of overdosing on APAP. Individuals with psychiatric backgrounds had a high risk of overdosing APAP for its wide availability over the counter, typically in a suicide attempt. Education programs on APAP toxicity, as well as limiting the amount of APAP in a single package can reduce overdoses associated with both patients with chronic pain and those with psychiatric histories. Education on APAP should outline the adverse effects associated with an overdose, as well as instructing individuals to seek medical attention as soon as possible.
 


References

Nourjah P, A. S. (2006). Estimates of acetaminophen (Paracetomal)-associated overdoses in the United States. Pharmacoepidemiol Drug Saf 15(60, 398-405.
Ostapowicz G, F. R. (2002). Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med 137(2), 947-54.
 

Code of conduct/disclaimer available in General Terms & Conditions

By clicking “Accept Terms & all Cookies” or by continuing to browse, you agree to the storing of third-party cookies on your device to enhance your user experience and agree to the user terms and conditions of this learning management system (LMS).

Cookie Settings
Accept Terms & all Cookies